Pregnancy

Postpartum hormonal contraceptive use and risk of depression

By Published On: April 1, 2025
Postpartum hormonal contraceptive use and risk of depression

A new study has revealed that hormonal contraceptive initiation postpartum was associated with an instantaneous increased risk of developing depression.

The study set out to investigate whether taking hormonal contraceptive (HC) post partum is associated with the risk of developing depression within 12 months after delivery.

Findings from the study of 610 038 first-time mothers revealed that HC initiation post partum was associated with a 1.49 times higher instantaneous risk of depression compared with no HC use.

The researchers say this was consistent across HC types, except for progestogen-only pills, for which it was initially reduced and subsequently increased late post partum.

 

 

They also found that the when the earlier combined oral contraceptive use was initiated post partum, the higher the associated rate ratio of depression was.

“These findings suggest that starting HC post partum is associated with an increased risk of developing depression post partum,” write the authors.

The associated risk was higher the earlier that HC was initiated postpartum for combined oral contraceptives.

“This finding raises the issue of whether the incidence of depression postpartum is increased by routine hormonal contraceptive initiation after childbirth,” they wrote.

Transforming postpartum diabetes screening with new glucose tolerance test
Pre-eclampsia associated with earlier onset of cardiovascular risk factors